Fatal myocardial infarction associated with error administering intravenous N-acetylcysteine

October 4, 2011, 11:42 pm

★★★☆☆

Fatal myocardial infarction associated with intravenous N -acetylcysteine error. Elms AR et al. Int J Emerg Med 2011 Aug 30;4:54.

Full text

This case report describes a 53-year-old man who suffered a fatal myocardial infarction after developing resistant hypotension immediately after being treated with IV N-acetylcysteine (NAC) for presumed acetaminophen overdose. When the case was reviewed, in became apparent that — due to a compounding error — the initial dose and concentration of  NAC was 10 times greater than that appropriate for his weight.

This is the second paper we’ve reviewed recently where serious adverse effects occurred because of an error administering IV NAC. It’s a reminder that both physicians, nursing staff, and pharmacists must be extremely careful and vigilant when calculating, compounding, and delivering this medication.

Related post:

How to avoid rare but devastating N-acetylcysteine overdose

Comments are closed.